Florida, 2004

Rip Current in Florida, May 16, 2004

May 16, 2004 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 16, 1:00 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 16, 1:00 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SUN MAY 16 2004

.DISCUSSION...UPPER RIDGE OVER THE EASTERN PACIFIC WELL ANCHORED SO
IT WILL HELP KEEP DECENT UPPER TROUGH OVER THE WESTERN U.S. THROUGH
THIS FORECAST PERIOD.  THIS WILL MEAN AT LEAST AN UPPER RIDGE WILL
REMAIN OVER THE WESTERN GULF OF MEXICO ALSO.  UPPER RIDGE OVER THE
BAHAMAS ALSO SEEMS SET IN PLACE WITH BROAD ILL-DEFINED UPPER TROUGH
OVER THE EASTERN GULF OF MEXICO DOWN INTO THE WESTERN CARIBBEAN.
WITH LITTLE TO MOVE THOSE WESTERN FEATURES IT WOULD APPEAR OUR ZONES
WILL TRY TO BE UNDER AN UPPER TROUGH WHOSE TROUGH LINE WILL BE
SOMEWHAT UNCERTAIN.  OVERALL THIS FEATURE SHOULD ALLOW US TO SLOWLY
BECOME MORE UNSTABLE AND MOIST.  THIS MORNING ALL OBSERVATIONS HAVE
US IN DEEPER MOISTURE.  YOU CAN STILL SEE SOME DRIER AIR OVER THE
ATLANTIC ON THE GOES SOUNDERS HOWEVER THIS SEEMS TO BE ASSOCIATED
WITH THE UPPER RIDGE AND IS NOT MOVING WEST.   SO OUR ATLANTIC
SURFACE RIDGE SHOULD CONTINUE IN PLACE THROUGH THE NEXT COUPLE OF
DAYS.  IT SHOULD EVENTUALLY WEAKEN SOME UNDER THE UPPER TROUGH BY
THE NEXT WEEKEND.  AND DESPITE THE SURFACE TROUGH THAT HAS BEEN
FORECAST EAST OF THE BAHAMAS NEXT WEEK THIS FEATURE WOULD BE UNDER
WHERE THE UPPER RIDGE SHOULD REMAIN ANCHORED SO WILL GO WITH A
FORECAST THAT MOVES ALL OF THE TROUGHINESS FURTHER WEST AND KEEP THE
WINDS LIGHTER AND THE MOISTURE OVER THE PENINSULA.

IN THE SHORT TERM THIS PATTERN KEEPS US IN THE NIGHT/MORNING PATTERN
FOR THE EASTERN ZONES AND AFTERNOON IN THE WEST.  AS THE GRADIENT
WEAKENS LATE IN THE WEEK AND THE MOISTURE REMAINS GOOD SHOULD SEE A
BETTER CHANCE THROUGHOUT OUR ZONES ESPECIALLY IN THE AFTERNOON.
WILL ALSO BE MORE LIKELY TO BE THUNDERSTORMS.

&&

.MARINE...BOATERS WILL STILL HAVE PROBLEMS UNTIL THE ATLANTIC RIDGE
WEAKENS LATE IN THE WEEK. BASED UPON WHAT THE OBSERVATIONS HAVE BEEN
SHOWING IT LOOKS LIKE SMALL CRAFT CAUTIONS WILL BE SUFFICIENT.
&&

.FIRE WEATHER...DRYER OVER INTERIOR AND SOUTHWEST COAST...BUT
ATLANTIC MOISTURE WILL KEEP AFTERNOON RHS ABOVE CRITICAL THRESHOLDS
EVERYWHERE. WEAK SEA BREEZE LIKELY AROUND NAPLES. GOOD DISPERSION
WITH FRESH TRANSPORT WINDS OVER EASTERN AREAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 85 75 85 / 20 20 20 20
FORT LAUDERDALE 75 85 75 85 / 20 20 20 20
MIAMI           74 85 75 86 / 20 20 20 20
NAPLES          70 89 70 88 / 10 30 10 20
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 16, 4:16 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
516 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ068-072-074-162200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
516 AM EDT SUN MAY 16 2004

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...

STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL KEEP EAST WINDS
17 TO 22 MPH WITH HIGHER GUSTS ALONG THE EAST COAST BEACHES TODAY.
THEREFORE...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

...HIGH RISK OF RIP CURRENTS THROUGH MIDWEEK ALONG EAST COAST...

THE STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL REMAIN
NEARLY STATIONARY THROUGH THE MIDDLE OF THE WEEK ALLOWING EAST WINDS
TO BE AROUND 20 MPH WITH HIGHER GUSTS. THEREFORE...THE HIGH RISK OF
RIP CURRENTS WILL CONTINUE ALONG THE SOUTH FLORIDA EAST COAST
BEACHES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ063-066-067-069>071-073-075-162200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
516 AM EDT SUN MAY 16 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Broward

When
May 16, 4:45 PM EST
Where
Broward County, Ft Lauderdale
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A 20-year-old man trying to rescue his three children, who were caught in a rip current, nearly drowned. He was treated at a hospital. The children were unharmed.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394553.